Advertisement
Home » Expert Q & A » Addictions » Addictions: Dr. Stuart Shipko

Can long term tramadol permanently deplete my serotonin?

  • anonymous Asks ...
    anonymous

    I am 4 and a half weeks out of a 3 year Tramadol habit. I went cold turkey which was a bad idea. I was feeling pretty depressed for a while but that is slowly lifting but I still feel less positive than normal. Is there anything I can do to speed up the PAWS from tramadol? Do diets that are supposed to increase serotonin levels really make any difference? Could a long time use of tramadol permanently deplete my serotonin levels to a point where I would need to us an SSRI just to get back to baseline?

  • Dr. Stuart Shipko Says ...
    Dr. Stuart Shipko

    Most people are surprised to learn that depression is not caused by a 'chemical imbalance' related to serotonin or any other neurotransmitter.  Actually, the chemical imbalance concept was originally a marketing strategy.  Chemical imbalances aside, depression that people experience when stopping opiates can sometimes be severe and may be associated with suicidality.  You describe a significant depression that has already improved.  Sometimes with severe withdrawal depression an antidepressant is needed.  If your depression has improved significantly the antidepressant is not needed.  I typically avoid prescribing any medications when people withdraw from medications because over time the prescribed medication may well become a problem.  When patients have mild to moderate depression I often recommend a supplement, SAM-e at a 400 mg daily dosage along with b-complex.  This facilitates synthesis of neurotransmitters and has a proven track record in helping depression.  

     
Advertisement
Like what you're reading?

Featured Experts